A friend called last night telling me that he was told yesterday by his internist that he has a trace of diastolic dysfunction by echocardiagram and an EKG with [what I am thinking] flattening of his [T] wave. (My friend couldn't remember that name of the wave.) The echo was done when his BP was 150/100 without an acute event in the six months since his last check-up when his BP was 132/72. He cannot remember ANY signs or symptoms of an MI, including the less well known scenerios in the same six months and has no known cardiac dz. His dad, however, died after the classic downward spiral associated with CAD/cardiac dz leading eventually to severe congestive failure. This may be the reason the MD was what seems to me so quick to do more testing and put him on a medication. He does recall that at times he had a strange feeling in his chest that was not pressure, pain or epigastric in nature but "almost" felt like SOB. He exercises by running and walking regularly but does admit that he was concerned enough by the sensation in his chest corelating with less exercise than normal in that he had taken a job that required him to sit a lot more than he was used to so he left that job which seems significant to me. (He is in his early 60's but managed his money well enough to retire when he was in his mid 50's and had only taken the recent job because he loved it.) He has a home BP machine (he's very pro health since surviving colon cancer with only surgery-no chemo, no radiation-now for approx. 7 years) and noted the gradual elevation of his diastolic pressure over the same period with a decrease of 10mm in his diastolic pressure since beginning the Norvasc. Having been cardiac critical care nurse for 30 years, it struck me as odd that in only six months he had developed such a significant diastolic elevation without an acute event which is the question I beg of you now. He wants to know if whatever caused this elevation might be "reversible" as he doesn't like the idea of taking medication and the chronicity that implies. I'm not certain exactly how to answer that question (except that I do plan to introduce a better conceptual word than reversible) without a little more in depth understanding of the A&P of diastolic dysfunction. Thanks, Pat
Diastolic dysfunction is best diagnosed by left ventricle end diastolic filling pressure (LVEDP) being >20 mmhg, in the US and >16 mmhg in Europe. In May, my LVEDP was 24 and in September it was 27, both measured during a cardiac catheterization at the Cleveland Clinic. I have now been diagnosed with DHF, most likely caused by CAD. I have 6 stents. I thought I had 5 stents, but lost track, lol.
I started Norvasc 2 nights ago and am interested in seeing what it does to my diastolic pressure. As you know it is a slow acting CCB and is recommended for the treatment of DHF. My diastolic BP tends to average higher when compared to my systolic pressure. I have known coronary artery blockages though, and will need GABG sooner than later. I already have the max number of stents in my LAD (4) and blockages or in stent restenosis is ongoing.
Your friend has been through too much health wise already, but I would advise him to go for a cardio checkup, starting with a stress test.
Here is a quote from the University of Maryland on high diastolic pressure:
Diastolic Blood Pressure.
The diastolic pressure (the second and lower number) is the measurement of force as the heart relaxes to allow the blood to flow into the heart. High diastolic pressure is a strong predictor of heart attack and stroke in young adults.
Yet when you read about diastolic dysfunction, it doesn't mention diastolic system pressure as a means to suspect or diagnose DD. I really think that CAD can add to an increase in diastolic pressure. The blockages can cause a real resistance to diastolic flow (I think).
An echocardiogram is the second choice in diagnosing DD. There is a ratio calculated by the echo called the E/A ratio. "E" represents the ventricle filling blood from the opening of the pulmonary and mitral valve. "A" represents the filling blood that comes from the contraction of the LA, and is known as the atrial kick.
High filling pressures cause the LA to enlarge. Mine has. When this happens to some degree, the A wave decreases and the E/A ratio increases. My cardio went over this with me. Later on I read that researchers now believe this ratio isn't that important at all in diagnosing DD.
My diastolic pressure increased 10 mmhg after having a Rotoblational Arthectomy and stenting of my very ostial LAD, 21 months ago. This required a left and right heart cath. A pacemaker was inserted into my right heart during the procedure. The cutting head came off of the wire and was lost in my LAD. It took over an hour to retrieve it. The total time on the cath table was 1 hour and 45 minutes. About 5 times longer than normal. I think they damaged my LV. This was at UAB hospital. At least I didn't die :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.